Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 270, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 20, 2022, 10:17 PM CDT for Chippewa County, Rusk County, Wisconsin. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2022, 10:17 PM CDT (03:17 UTC)
- Expired
- Sep 20, 2022, 10:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Chippewa County, WI, Rusk County, WI
The radar
The La Crosse radar (KARX), 165 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 8:31 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3319 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1081 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 6.1
- Supercell composite
- 27.1
The text
As transmitted.
766
WUUS53 KMPX 210317
SVRMPX
WIC017-107-210345-
/O.NEW.KMPX.SV.W.0270.220921T0317Z-220921T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1017 PM CDT Tue Sep 20 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Rusk County in northwestern Wisconsin...
Northeastern Chippewa County in west central Wisconsin...
* Until 1045 PM CDT.
* At 1017 PM CDT, a severe thunderstorm was located near Sheldon, or
12 miles south of Ladysmith, moving east at 35 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Sheldon around 1025 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in the Twin Cities.
&&
LAT...LON 4537 9092 4520 9093 4517 9092 4521 9118
4538 9114 4538 9084
TIME...MOT...LOC 0317Z 277DEG 29KT 4529 9106
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
JPC1 follow-up statement
862
WWUS53 KMPX 210336
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1036 PM CDT Tue Sep 20 2022
WIC017-107-210346-
/O.EXP.KMPX.SV.W.0270.000000T0000Z-220921T0345Z/
Rusk WI-Chippewa WI-
1036 PM CDT Tue Sep 20 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RUSK AND
NORTHEASTERN CHIPPEWA COUNTIES WILL EXPIRE AT 1045 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern and west central Wisconsin.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Twin Cities.
LAT...LON 4537 9092 4520 9093 4517 9092 4521 9118
4538 9114 4538 9084
TIME...MOT...LOC 0336Z 277DEG 29KT 4527 9085
$$
JPCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 7:55 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Sep 20, 7:55 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 755 PM CDT Tue Sep 20 2022 .UPDATE... Issued at 748 PM CDT Tue Sep 20 2022 Updated to include 00z aviation discussion below. && .SHORT TERM...(This evening through Wednesday night) Issued at 219 PM CDT Tue Sep 20 2022 KEY MESSAGES: - Chance for thunderstorms this evening, mainly in west central Wisconsin. - Much cooler air arrives tonight and sticks around for a while. Surface low pressure will move from central Minnesota into northwest Wisconsin this evening. As it does it will bring a cold front across the area that may be the focus for a few showers and thunderstorms later this evening, mainly in west central Wisconsin. Low clouds have hung on stubbornly in west central Wisconsin today and that may lessen the chance of any strong sustained convection. Most of the CAMs try to develop some storms, but are unable to sustain them, except for the HRRR which has been showing thunderstorms initiating late this evening in west central Wisconsin, with the counties of Barron and Rusk looking to have the best chance of a thunderstorm. Should any storms develop in this area, large hail will be the main hazard and SPC has maintained the slight risk for for this conditional setup. Much cooler and drier air will filter into the forecast area behind the cold front with lows tonight falling into the 50s for most with dewpoints falling through the 60s and 50s into the 40s by tomorrow. Cool Canadian high pressure moving in behind the departing system will leave us with highs only in the 60s tomorrow, and with gusty northwest winds it will feel more like fall. Lows tomorrow night should fall into the 40s area wide, with even an upper 30 or two possible in the northwestern portion of the CWA. Some guidance wants to bring some isolated showers across southern Minnesota tomorrow morning, but precipitation should stay just to our south as the baroclinic zone sinks to the south. .LONG TERM...(Thursday through Tuesday) Issued at 219 PM CDT Tue Sep 20 2022 KEY MESSAGE: - Chance for rain showers Friday and Friday night. Cooler, more Fall-like air will continue to advect into the Great Lakes region into Thursday. While building surface high pressure should allow for mostly sunny skies, temperatures Thursday will only reach the upper 50s to lower 60s. Southerly return flow should take place from west to east across our MN counties Friday night as an upper-level trough nears from the west. This will allow lows to only fall to the mid to lower 40s. However, calmer conditions across our WI counties mean mid to upper 30s are expected. Localized areas of patchy frost may even occur in our extreme eastern CWA. While the southerly return flow will strengthen and overspread the area during Friday, forecast models strongly suggest overcast skies and rain developing ahead and along a cold front, keeping highs a couple of degrees cooler than Thursday. The front and rain will push west to east through the CWA early Friday morning through Friday night. PoPs are maximized in western MN (likely to definite) where strongest forcing and most vertically saturated forecast soundings occur Friday morning. PoPs do slightly lower with eastward extent where saturation depth and forcing become slightly more uncertain. But, the entire CWA should see rain drops. Guidance keeps heaviest QPF over western MN with upwards of 0.50" possible while areas east may only see a few tenths. Southerly winds look also quite gusty, especially across western MN as an LLJ and strong surface pressure gradient move over the region. Have increased winds with gusts nearing 30 knots during Friday using a blend of the NBM 4.1 and NBM 90th percentile. Aside from our far east, rain showers should largely end by Saturday morning with the aforementioned trough axis to our east. A small lobe of the 850 mb thermal ridge over the Central Plains will actually warm highs into the mid 60s to lower 70s Saturday. However, a second trough Sunday morning will bring another cold front causing cooler temperatures and a small chance of rain in our eastern-most WI counties Sunday. Proceeding the second trough, enhanced northwesterly flow will develop and persist through the early half of next week. This should allow for dry weather and temperatures a couple degrees below normal. Long-range forecast models hint that this cooler regime may not last long, though. Most long-range guidance advances a sprawling 850 mb thermal ridge over the western CONUS slowly towards the Northern Plains the second half of next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 748 PM CDT Tue Sep 20 2022 Cold front is slowly making its way SE across southern MN into western WI this evening, with isolated convection developing along it in far eastern MN into western WI. Any activity looks to stay north of the MN TAFs but the WI TAFs are in line to see at least VC if not directly into the terminals. That said, chances are 40% at best that any one location may see convection so have opted to keep the initialized TAFs dry and monitor radar trends for amendments. Rainfall potential will last thru roughly 06z then only high clouds are expected thereafter, with plenty of sunshine expected for Wednesday. However, a tightened pressure gradient after sunrise will make for breezy/gusty northerly winds Wednesday. KMSP...Still a chance that isolated convection could reach MSP airport but the expectation is that the activity will remain to the north. Still, will monitor radar trends to see if any SHRA/TSRA may reach MSP and will amend accordingly. /OUTLOOK FOR KMSP/ Thu...VFR. Wind N 5-10 kts. Fri...MVFR/SHRA likely, chc IFR/SHRA. Wind S 5-10 kts. Sat...VFR. Wind SW 5-10 kts, becoming NW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...JPC SHORT TERM...CEO LONG TERM...CTG AVIATION...JPC
Hazardous weather outlook, Sep 20, 3:58 PM CDT, 6 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 358 PM CDT Tue Sep 20 2022 MNZ044-045-051>053-059>063-068>070-077-078-WIZ014>016-023>028- 212100- Mille Lacs-Kanabec-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka- Ramsey-Washington-Carver-Scott-Dakota-Rice-Goodhue-Polk-Barron- Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 358 PM CDT Tue Sep 20 2022 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight. Isolated thunderstorms are possible in western Wisconsin this evening. One or two storms may be severe. The main hazard is large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ041>043-047>050-054>058-064>067-073>076-082>085-091>093-212100- Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle- Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-McLeod- Sibley-Redwood-Brown-Nicollet-Le Sueur-Watonwan-Blue Earth-Waseca- Steele-Martin-Faribault-Freeborn- 358 PM CDT Tue Sep 20 2022 This Hazardous Weather Outlook is for portions of central Minnesota...south central Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Local storm report, Sep 20, 9:15 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
915 PM CDT TUE SEP 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 2 N MENOMONIE 44.91N 91.93W
09/20/2022 M1.00 INCH DUNN WI TRAINED SPOTTER
TRAINED SPOTTER MEASURED QUARTER SIZED HAIL
JUST NORTH OF MENOMONIE.
&&
RMDSpecial weather statement, Sep 20, 9:19 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
919 PM CDT Tue Sep 20 2022
MNZ063-WIZ023-210300-
Washington MN-St. Croix WI-
919 PM CDT Tue Sep 20 2022
...A strong thunderstorm will impact portions of northern Washington
and St. Croix Counties through 1000 PM CDT...
At 918 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Elmo, or 12 miles northeast of St. Paul, moving east at 45 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
North Hudson and Bayport around 925 PM CDT.
Hudson around 930 PM CDT.
Somerset around 935 PM CDT.
Other locations in the path of this storm include New Richmond,
Roberts, Hammond and Glenwood City.
This includes Interstate 94 in Wisconsin between mile markers 1 and
9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern and west central Wisconsin.
&&
LAT...LON 4494 9299 4515 9299 4521 9282 4521 9216
4498 9214
TIME...MOT...LOC 0218Z 263DEG 38KT 4504 9289
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
JPCLocal storm report, Sep 20, 9:23 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
923 PM CDT TUE SEP 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 1 NW RIVER FALLS 44.86N 92.64W
09/20/2022 M3.00 INCH ST. CROIX WI TRAINED SPOTTER
TRAINED SPOTTER MEASURED 3 INCH HAIL ONE
MILE NW OF RIVER FALLS, WI.
&&
RMDSpecial weather statement, Sep 20, 9:40 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
940 PM CDT Tue Sep 20 2022
WIZ016-027-210330-
Chippewa WI-Rusk WI-
940 PM CDT Tue Sep 20 2022
...A strong thunderstorm will impact portions of southern Rusk and
northeastern Chippewa Counties through 1030 PM CDT...
At 940 PM CDT, Doppler radar was tracking a strong thunderstorm near
Weyerhaeuser, or 16 miles southeast of Rice Lake, moving east at 45
mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Bruce around 950 PM CDT.
Ladysmith around 1000 PM CDT.
Other locations in the path of this storm include Sheldon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern and west central Wisconsin.
&&
LAT...LON 4537 9092 4520 9094 4526 9154 4546 9154
4550 9068 4538 9068
TIME...MOT...LOC 0240Z 267DEG 39KT 4536 9144
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
JPCLocal storm report, Sep 20, 9:43 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
943 PM CDT TUE SEP 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM HAIL 1 N RIVER FALLS 44.87N 92.62W
09/20/2022 E2.75 INCH ST. CROIX WI PUBLIC
HAIL BETWEEN TENNIS BALL AND BASEBALL SIZE.
&&
JPCSpecial weather statement, Sep 20, 9:53 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
953 PM CDT Tue Sep 20 2022
WIZ023>025-210330-
Pierce WI-St. Croix WI-Dunn WI-
953 PM CDT Tue Sep 20 2022
...Strong thunderstorms will impact portions of northeastern Pierce,
Dunn and eastern St. Croix Counties through 1030 PM CDT...
At 952 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Clear Lake to near
Glenwood City to near Baldwin. Movement was east at 45 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Strong thunderstorms will be near...
Boyceville and Knapp around 1000 PM CDT.
Elmwood, Wheeler and Ridgeland around 1010 PM CDT.
Other locations in the path of these storms include Menomonie and
Colfax.
This includes Interstate 94 in Wisconsin between mile markers 18 and
52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in the Twin Cities.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern and west central Wisconsin.
&&
LAT...LON 4474 9208 4487 9256 4500 9228 4521 9221
4521 9167 4512 9167 4512 9165 4492 9165
TIME...MOT...LOC 0252Z 277DEG 39KT 4517 9215 4499 9219 4490 9239
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
JPCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 7:59 PM CDT | Special Weather Statement | MPX | Saint Croix | 31 min |
| Sep 20, 8:01 PM CDT | Severe Thunderstorm Warning | MPX | Polk, Saint Croix | 29 min |
| Sep 20, 8:13 PM CDT | Severe Thunderstorm Warning | MPX | Saint Croix | 47 min |
| Sep 20, 8:46 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Dunn, Eau Claire | 44 min |
| Sep 20, 8:50 PM CDT | Severe Thunderstorm Warning | MPX | Dunn, Pierce, Saint Croix | 40 min |
| Sep 20, 9:19 PM CDT | Special Weather Statement | MPX | Saint Croix | 41 min |
| Sep 20, 9:28 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Dunn, Eau Claire, Pepin, Pierce | 62 min |
| Sep 20, 9:40 PM CDT | Special Weather Statement | MPX | Rusk | 50 min |
| Sep 20, 9:53 PM CDT | Special Weather Statement | MPX | Dunn | 37 min |
| Sep 20, 10:00 PM CDT | Severe Thunderstorm Warning | MPX | Dunn, Pierce, Saint Croix | 30 min |
| Sep 20, 10:33 PM CDT | Special Weather Statement | MPX | Eau Claire | 27 min |
| Sep 20, 10:35 PM CDT | Special Weather Statement | MPX | Dunn, Eau Claire | 40 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.